Alert archive / Kentucky / Tornado Warnings in 2016

Tornado Warning 73, NWS Paducah, KY

December 17, 2016Hopkins County, McLean County, Muhlenberg County, Kentucky

NWS Paducah, KY issued this tornado warning at Dec 17, 2016, 2:41 PM CST for Hopkins County, McLean County, Muhlenberg County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2016, 2:41 PM CST (20:41 UTC)
Expired
Dec 17, 2016, 3:15 PM CST
In force
34 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Hopkins County, KY, McLean County, KY, Muhlenberg County, KY

The radar

The Ft Campbell radar (KHPX), 71 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 1:42 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 734 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
734 m²/s²
0-3 km storm-relative helicity
836 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

728 
WFUS53 KPAH 172041
TORPAH
KYC107-149-177-172115-
/O.NEW.KPAH.TO.W.0073.161217T2041Z-161217T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
241 PM CST SAT DEC 17 2016

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  East central Hopkins County in northwestern Kentucky...
  Southeastern McLean County in northwestern Kentucky...
  Northern Muhlenberg County in south central Kentucky...

* Until 315 PM CST
    
* At 241 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Mortons Gap, or near Madisonville, moving
  northeast at 50 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Graham around 250 PM CST. 
  Central City around 305 PM CST. 
  Livermore around 310 PM CST. 

Other locations impacted by this tornadic thunderstorm include
Bremen, Sacramento, Island and South Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3722 8748 3731 8752 3752 8708 3747 8711
      3749 8712 3748 8713 3746 8711 3738 8710
      3736 8713 3734 8714 3732 8711 3737 8708
      3737 8705 3735 8701 3730 8699
TIME...MOT...LOC 2041Z 247DEG 42KT 3728 8745 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
262 
WWUS53 KPAH 172102
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
302 PM CST SAT DEC 17 2016

KYC107-149-172111-
/O.CAN.KPAH.TO.W.0073.000000T0000Z-161217T2115Z/
Hopkins KY-McLean KY-
302 PM CST SAT DEC 17 2016

...THE TORNADO WARNING FOR EAST CENTRAL HOPKINS AND SOUTHEASTERN
MCLEAN COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 900 PM CST for south central
Kentucky.

LAT...LON 3729 8717 3736 8721 3740 8710 3738 8710
      3738 8711 3735 8714 3734 8714 3734 8713
      3731 8712 3733 8710 3736 8708 3736 8705
      3733 8702
TIME...MOT...LOC 2101Z 247DEG 42KT 3737 8718 

$$

KYC177-172115-
/O.CON.KPAH.TO.W.0073.000000T0000Z-161217T2115Z/
Muhlenberg KY-
302 PM CST SAT DEC 17 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CST FOR NORTH
CENTRAL MUHLENBERG COUNTY...
    
At 301 PM CST, a severe thunderstorm capable of producing a tornado
was located near Central City, moving northeast at 50 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. No confrimed reports of damage at
         this time.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
north central Muhlenberg County, including the following locations:
South Carrollton.

LAT...LON 3729 8717 3736 8721 3740 8710 3738 8710
      3738 8711 3735 8714 3734 8714 3734 8713
      3731 8712 3733 8710 3736 8708 3736 8705
      3733 8702
TIME...MOT...LOC 2101Z 247DEG 42KT 3737 8718 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
KH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Dec 17, 2:08 PM CST, 33 minutes earlier.

Area forecast discussion, Dec 17, 2:08 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
208 PM CST Sat Dec 17 2016

.SHORT TERM...(Tonight through Monday night)
Issued at 208 PM CST Sat Dec 17 2016

Tornado watch just issued for west KY, part of SEMO through 9 pm.
Very strong cold front was from KEVV to just north of Sikeston
and Poplar Bluff, moving southeast steadily. Convection continues
to flare up south of the front. Will maintain our Winter Weather
Advisory for tonight as the precip transitions to a light freezing
rain/freezing drizzle, sleet and possibly snow mix before ending.
Refer to the Advisory for more details. Bitter cold late tonight
through Sunday night as Arctic high pressure gradually builds in.
Wind chills in the single digits to below zero given the winds.
Dry weather is forecast Sunday through Monday night. Forecast was
based primarily on a NAM/HRRR blend through tonight, GFS/NAM blend
Sunday through Monday night.

.LONG TERM...(Tuesday through Saturday)
Issued at 208 PM CST Sat Dec 17 2016

Slightly cyclonic flow aloft will prevail over the PAH forecast area
during much of next week, with high surface pressure easing off to
the east early, allowing a southwesterly low level jet to eventually
develop later in the week. This jet will form ahead of a digging
northern stream shortwave trof.

A very dry initial airmass should begin to moisten up a modest
amount ahead of the system. However, at this time the med range
guidance was in decent agreement that the moist return flow will not
be deep enough for measurable rainfall to develop in our county
warning area Wed evening, except perhaps in the far southeastern
corner. Some wraparound cloudiness should linger into Thu with the
main trof axis; otherwise, ridging aloft and at the surface will
gain a foothold by Fri in increasingly amplified flow aloft. In
fact, according to the med range models/ensemble means, the flow
over us should become southwesterly ahead of a large scale shortwave
trof by Day 7 (Sat), with the possibility of rain showers moving in
from the west.

A surface wind shift should occur early Thu, with little effect on
temps or dewpoints, as the airmass will be of Pacific origin. Temps
are expected to remain near seasonable levels for the most part
throughout the extended period.

&&

.AVIATION...
Issued at 1126 AM CST Sat Dec 17 2016

Complex forecast for the TAFs. Front appears to extend at 17z from
near KFWC, southwest to between KUNO and KPOF. It will begin to
move steadily southeast through the afternoon, with gusty SSW
winds shifting around to the northwest. Mainly MVFR cigs expected
ahead of the front with showers increasing, best chance of thunder
from the MO bootheel into west KY. Tonight, transition from liquid
precip to a FZRA/PL mix, possibly briefly light snow before
ending, with occasional MVFR vsbys, and cigs into the IFR
category at times. Wind gusts behind the front will average 20-30
kts at times. By 07-11z the precip will be ending from west to
east. Last 6 hours of the forecast through 18z, strong gusty north
winds continuing with MVFR cigs.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory from 6 PM this evening to 6 AM CST
     Sunday for ILZ075>078-080>094.

MO...Winter Weather Advisory from 6 PM this evening to 6 AM CST
     Sunday for MOZ076-086-087-100-107>112-114.

IN...Winter Weather Advisory from 6 PM this evening to 6 AM CST
     Sunday for INZ081-082-085>088.

KY...Winter Weather Advisory from 6 PM this evening to 6 AM CST
     Sunday for KYZ001>022.

&&
Hazardous weather outlook, Dec 17, 10:38 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1038 AM CST SAT DEC 17 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1038 AM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH AND
EAST OF A OWENSBORO KENTUCKY TO NEW MADRID MISSOURI LINE. THIS
INCLUDES NEARLY ALL OF WEST KENTUCKY THIS AFTERNOON AND EARLY
EVENING. THE MAIN HAZARDS WILL BE STRONG OR DAMAGING WINDS.

AN ARCTIC COLD FRONT'S PASSAGE WILL PLUNGE TEMPERATURES INTO THE
TEENS TONIGHT. AS THE COLD AIR COMES IN...IT WILL CHANGE RAIN TO
FREEZING RAIN...THEN SLEET OR SNOW...BEFORE ENDING. LIGHT
ACCUMULATIONS ARE POSSIBLE...BUT THE PRIMARY IMPACT WILL BE THE
QUICK PLUMMET OF TEMPERATURES BELOW FREEZING RESULTING IN ICY SLICK
SPOTS DEVELOPING ON AREA ROADWAYS.

WIND CHILLS LATE TONIGHT WILL FALL THROUGH THE SINGLE DIGITS FOR
MOST LOCALES AND MAY APPROACH ZERO IN OUR FAR NORTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY MORNING MAY HAVE LINGERING ICY TRAVEL CONDITIONS AS
TEMPERATURES HOLD IN THE SINGLE DIGITS AND TEENS. START OF DAY
WIND CHILLS MAY BE NEAR ZERO IN THE NORTH AND HOLD IN THE SINGLE
DIGITS THROUGH THE MORNING HOURS.

THE COLDEST WIND CHILL MORNING WILL BE MONDAY MORNING...WITH LOW
TEMPERATURES FORECAST IN THE SINGLE DIGITS AREA WIDE AND NEGATIVE
WIND CHILLS FROM AROUND ZERO TO AS LOW AS MINUS 5 POSSIBLE AREA
WIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF ANY STORMS AND RAINFALL TODAY AND WINTRY
WEATHER TONIGHT ARE ENCOURAGED.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 3:10 AM CSTWinter Weather AdvisoryPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more27 hr
Dec 17, 2:39 PM CSTTornado WarningPAHCrittenden, Hopkins, Webster36 min
Dec 17, 2:43 PM CSTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, McCracken32 min
Dec 17, 3:06 PM CSTTornado WarningPAHFulton24 min
Dec 17, 3:10 PM CSTSevere Thunderstorm WarningPAHLivingston, McCracken, Marshall20 min
Dec 17, 3:13 PM CSTSevere Thunderstorm WarningPAHDaviess32 min
Dec 17, 3:19 PM CSTTornado WarningPAHDaviess, McLean26 min
Dec 17, 3:24 PM CSTSevere Thunderstorm WarningPAHFulton36 min
Dec 17, 3:31 PM CSTSevere Thunderstorm WarningPAHCrittenden, Livingston29 min
Dec 17, 3:48 PM CSTSevere Thunderstorm WarningPAHCaldwell, Crittenden27 min
Dec 17, 4:09 PM CSTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Hopkins36 min

Nearby

Tornado Warnings in Kentucky, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.